Alert archive / Puerto Rico / High Surf Advisories in 2007

High Surf Advisory 9, NWS JSJ

May 9, 2007

NWS JSJ issued this high surf advisory at May 9, 2007, 3:12 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 9, 2007, 3:12 AM CDT (08:12 UTC)
Expired
May 9, 2007, 3:09 PM CDT
In force
12 hr
Issued by
NWS JSJ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHCA42 TJSJ 090812
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
412 AM AST WED MAY 9 2007

...HIGH SURF ADVISORY IS IN EFFECT UNTIL 6 PM AST TODAY...

PRZ001-002-005-008-010-012-013-VIZ001-091800-
/O.NEW.TJSJ.SU.Y.0009.070509T0812Z-070509T2200Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS ST. JOHN AND ADJACENT ISLANDS-
412 AM AST WED MAY 9 2007

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM AST THIS AFTERNOON...

LONG PERIOD NORTHWEST SWELLS WILL BEGIN AFFECTING THE LOCAL
NORTHWEST THROUGH NORTHEAST FACING COASTLINES TODAY. A LOCAL BUOY
OVER THE SOUTHWESTERN ATLANTIC HAS BEEN REPORTING LONG PERIOD
SWELLS OF 5 TO 6 FEET OVERNIGHT...AND THESE SWELLS ARE EXPECTED TO
PRODUCE BREAKING WAVES OF 10 TO 13 FEET ALONG THE LOCAL
REEFS...BEACHES AND SHOALS OF THE LOCAL ISLANDS TODAY...MAKING FOR
HAZARDOUS SURF CONDITIONS.

THESE BREAKING WAVES WILL GENERATE STRONG AND DANGEROUS CURRENTS
WITHIN THE SURF ZONE...CALLED RIP CURRENTS. THESE NARROW OUTWARD
FLOWING CURRENTS CAN CARRY PEOPLE AND ANIMALS AWAY FROM THE COAST
LINE AND OUT TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...DO
NOT PANIC. CALMLY...REMAIN AFLOAT...GATHER YOUR BEARINGS RELATIVE
TO THE BEACH...AND SWIM PARALLEL TO THE BEACH. YOU WILL
EVENTUALLY LEAVE THE GRIP OF THIS NARROW CURRENT...AND BE ABLE
TO SAFELY SWIM TO SHORE.

LOCAL BEACH GOERS...AND INEXPERIENCED SURFERS AND SWIMMERS ARE
URGED TO STAY OUT OF THE WATER UNTIL THESE HAZARDOUS SURF CONDITIONS
SUBSIDE. PERSONS ON THE BEACH SHOULD BE VIGILANT FOR LARGE
BREAKING WAVES SURGING UPON THE SHORE...WHICH CAN CARRY PEOPLE OF
ALL SIZES INTO THE OCEAN. YOU SHOULD AVOID BEING NEAR THE SHORE
LINE AND STAY OFF OF ROCK FORMATIONS.

THESE SURGING WAVES WILL ALSO CREATE THE POTENTIAL FOR BEACH
EROSION DURING TIMES OF HIGH TIDE.

THE TIMES OF THE HIGH TIDE FOR THE FOLLOWING LOCATIONS ARE:

SAN JUAN HARBOR:            1:36 PM AST
MAGENS BAY ST THOMAS:       NO HIGH TIDE TODAY

STAY TUNED FOR ANY ADDITIONAL STATEMENTS OR POSSIBLE WATCHES OR
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SAN JUAN.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/SJU OR AT HTTP://WEATHER.GOV.

$$

SR
1 follow-up statement
000 
WHCA42 TJSJ 092009
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
409 PM AST WED MAY 9 2007

PRZ001-002-005-008-010-012-013-VIZ001-092115-
/O.CAN.TJSJ.SU.Y.0009.000000T0000Z-070509T2200Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS ST. JOHN AND ADJACENT ISLANDS-
409 PM AST WED MAY 9 2007

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH SURF
ADVISORY. 

SWELL WILL CONTINUE TO DIMINISH TONIGHT AND BREAKING WAVES ARE NOW
BELOW 6 FEET.

$$

SNELL

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at May 8, 9:21 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, May 8, 9:21 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1021 PM AST TUE MAY 8 2007

.UPDATE...ALTHOUGH EAST COAST STORM SYSTEM HAS MOVED LITTLE
TODAY...WEAKENING HIGH ACROSS THE NE ATLC AND WEAK LLVL TROFFING
TO OUR NE TOWARDS THE CENTRAL ATCL HAVE ACTED TO BACK LLVL WINDS A
BIT PAST 12 HOURS. THIS ADVECTING AMPLE LLVL MOISTURE WNW THROUGH
THE AREA AND WILL CONTINUE TO AFFECT CARIB COASTS WITH SCATTERED
SHOWERS AND A TSTORM OR TWO. GLOBAL MODELS FORECASTING DECREASING
MOISTURE BY WED AFTERNOON...AND DESPITE CONTINUED DYNAMICS ACROSS
THE REGION...THIS DECREASING MOISTURE TREND WILL LIMIT AREAL
COVERAGE OF PRECIP. WINDS EXPECTED TO VEER MORE SELY BY WED AFTERNOON
INTO THU.

BUOY 41043 SHOWING NWLY SWELL FROM E COAST STORM HITTING AT
18Z...ABOUT 3-4 HOURS AHEAD OF WWIII...AND AT 6 FT BY 00Z TONIGHT.
I BRIEFLY CONSIDERED PUTTING UP A HIGH SURF ADVISORY FOR ATLC
COASTS AS THE LOCAL WATERS SHOULD SEE ABOUT 95% OF THAT SWELL
ENERGY OVERNIGHT THROUGH WED MORNING...BUT IT WILL BE
MARGINAL...AND DECIDED AGAINST. HOWEVER...STRONG RIP CURRENTS WILL
BE GENERATED ALONG THE LOCAL ATLC COASTS FROM MAYAGUEZ TO THE
VIRGIN ISLANDS DUE TO MODERATE SIZED BREAKERS. SEA YOU IN THE
WATER

&&

.PREV DISCUSSION... /ISSUED 430 PM AST TUE MAY 8 2007/

SYNOPSIS...HIGH PRESSURE CENTERED ACROSS THE NORTHEAST ATLANTIC
EXTENDS SOUTHWESTWARD TO THE NORTHEAST OF THE LOCAL AREA. THIS
FEATURE WILL REMAIN CLOSE TO CURRENTLY LOCATION FOR THE NEXT COUPLE
OF DAYS. A LOW PRESSURE SYSTEM CENTERED ACROSS THE NORTHEAST
ATLANTIC WILL BE CRUSHED BY A SECOND HIGH PRESSURE CENTERED ACROSS
THE WESTERN ATLANTIC. ALL OF THESE FEATURES WILL BE QUASI
STATIONARY WITH LITTLE CHANGES AT LEAST THROUGH FRIDAY.

A LOW PRESSURE SYSTEM JUST OFF THE EAST COASTLINES OF GEORGIA AND
SOUTH CAROLINA IS EXPECTED TO MOVE SOUTH SOUTHWESTWARD AN AFFECT
THE STATE OF FLORIDA LATE WEDNESDAY INTO THURSDAY. THIS SYSTEM IS
EXPECTED TO LINGER OVER FLORIDA THROUGH THE FIRST PART OF THE
UPCOMING WEEKEND.

MID TO UPPER LEVELS...TROUGHING WEST OF THE LOCAL AREA WILL
CONTINUE TO AFFECT THE LOCAL AREA FOR THE NEXT COUPLE OF DAYS.
HIGH PRESSURE OVER SOUTH AMERICA WILL TRANSPORT PLENTY CIRRUS
CLOUDS OVER THE LOCAL ISLAND AT LEAST THROUGH FRIDAY.

MARINE WEATHER CONDITIONS WILL BEGIN TO DETERIORATE DURING THE
OVERNIGHT HOURS AS LONG PERIOD NORTH NORTHWEST SWELLS ARRIVE TO
OUR REGIONAL WATERS. FOR NOW...A SMALL CRAFT ADVISORY WILL BE IN
EFFECT FOR THE ATLANTIC OFF SHORE WATERS LATE TONIGHT...WHILE
ELSEWHERE...SMALL CRAFT SHOULD EXERCISE CAUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  89  76  87 /  50  20  20  40
STT  77  82  77  82 /  40  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

99/99
Hazardous weather outlook, May 8, 5:17 AM CDT, 21 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
617 AM AST TUE MAY 8 2007

PRZ001>013-AMZ710>750-091000-
617 AM AST TUE MAY 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL DEVELOP TODAY...ESPECIALLY OVER THE INTERIOR AND
NORTH SECTIONS OF PUERTO RICO LATE THIS MORNING THROUGH THIS
AFTERNOON. PERIODS OF HEAVY RAINFALL AND AT LEAST SOME MINOR LOW
LYING FLOODING ARE POSSIBLE IN FEW LOCATIONS...WITH THE POTENTIAL
FOR LOCALIZED FLASH AND RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...A MID TO UPPER LEVEL TROUGH WILL REMAIN
LOCATED WEST THROUGH NORTHWEST OF THE LOCAL AREA DURING THE NEXT FEW
DAYS. THIS FEATURE IN COMBINATION WITH A MOIST AND UNSTABLE AIR
MASS...DAYTIME HEATING...SEA BREEZE CONVERGENCE AND MOUNTAIN UPSLOPE
LIFTING...WILL RESULT IN SHOWERS AND A FEW THUNDERSTORMS ACROSS THE
LOCAL ISLANDS AGAIN WEDNESDAY AND THURSDAY AFTERNOONS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

VIZ001-002-AMZ710>730-091000-
617 AM AST TUE MAY 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM
OR TWO WILL DEVELOP TODAY...BUT ESPECIALLY ALONG AND JUST OFF OF THE
NORTHWEST COASTS OF THE LOCAL ISLANDS AND ACROSS THE ADJACENT
COASTAL WATERS. PERIODS OF HEAVY RAINFALL AND SOME MINOR LOW LYING
FLOODING ARE POSSIBLE IN FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...A MID TO UPPER LEVEL TROUGH WILL REMAIN
LOCATED WEST THROUGH NORTHWEST OF THE LOCAL AREA DURING THE NEXT FEW
DAYS. THIS FEATURE IN COMBINATION WITH A MOIST AND UNSTABLE AIR MASS
AND LOCAL ISLAND EFFECTS...WILL RESULT IN SHOWERS AND A COUPLE OF
THUNDERSTORMS ACROSS THE LOCAL ISLANDS AGAIN WEDNESDAY AND THURSDAY
AFTERNOONS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

Nearby

High Surf Advisories in Puerto Rico, 2007High Surf Advisories in U.S. Virgin Islands, 2007Every high surf advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.